Texas, 2006

Flash Flooding in Texas, September 17, 2006

September 17, 2006 · NWS EWX · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 17, 1:21 AM CST, 39 minutes earlier.

Area forecast discussion, Sep 17, 1:21 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
221 AM CDT SUN SEP 17 2006

.UPDATE...

UPDATED FORECAST TO EXTEND FLOOD WATCH OVER WEST ZONES TO INCLUDE
CENTRAL SECTIONS IMMEDIATELY. THIS IN LIGHT OF DEEP CONVECTION
THAT DEVELOPED IN THE MID/UPPER FLOW ACROSS THE WESTERN ZONES
SHORTLY AFTER MIDNIGHT. OBVIOUSLY THIS MUST BE PRODUCT OF BOTH MID
LEVEL WARMING AND SOME WEAK S/WV IN THE WESTERLY FLOW. THIS AREA
OF PRECIP IS PRODUCING UP TO 2 INCHES OF RAIN PER HOUR WITH SOME
AREAS LIKELY TO SEE 4 INCHES. THAT IS JUST THE FIRST WAVE. EXPECT
IT TO MOVE TO NEAR THE IH35 CORRIDOR BY MID MORNING. WE COULD SEE
A BREAK IN THE ACTIVITY THIS AFTERNOON BUT BY TONIGHT EVEN
STRONGER CONVECTION WILL BE FORMING ALONG AND AHEAD OF A STRONG
COLD FRONT. THIS FRONT SHOULD MOVE INTO THE HILL COUNTRY AROUND
MIDNIGHT AND CROSS THE IH35 CORRIDOR AROUND LATE MORNING. FOR THAT
REASON...ENDED THE WESTERN FLOOD WATCH AREA BY NOON MONDAY AND
CONTINUED IT FOR EAST OF IH35 CORRIDOR INTO MONDAY AFTERNOON.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON MONDAY FOR THE FOLLOWING COUNTIES:
BANDERA... BEXAR... BLANCO... BURNET... COMAL... DIMMIT...
EDWARDS... FRIO... GILLESPIE... HAYS... KENDALL... KERR...
KINNEY... LLANO... MAVERICK... MEDINA... REAL... TRAVIS...
UVALDE... VAL VERDE... WILLIAMSON... AND ZAVALA.

FLASH FLOOD WATCH FROM 6 PM SUNDAY TO 6 PM MONDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA... BASTROP... CALDWELL... DE WITT... FAYETTE...
GONZALES... GUADALUPE... KARNES... LAVACA... LEE... AND WILSON.

&&

09/02
Hazardous weather outlook, Sep 16, 4:36 AM CST, 21 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
536 AM CDT SAT SEP 16 2006

TXZ171>173-183>194-202>209-217>225-228-171045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
536 AM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WEAK COLD FRONT WILL DRIFT INTO SOUTH CENTRAL TEXAS AND MOVE
SLOWLY THROUGH THE AREA MONDAY. THE FRONT WILL BRING A GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS TO OUR REGION LATE SUNDAY THROUGH
MONDAY. WITH THE INTERACTION OF DEEP TROPICAL MOISTURE ALONG THE SLOW
MOVING FRONT, THERE IS A POTENTIAL FOR HEAVY RAINS WHICH MAY CAUSE
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 16, 9:56 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1056 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             3 NW DEL RIO            29.41N 100.93W
09/16/2006  E1.00 INCH       VAL VERDE          TX   LAW ENFORCEMENT

            NEAR HITCHING POST TRAIL OFF OF HWY 90W NEAR LAKE AMISTAD

&&

JPB

The radar

The Laughlin AFB radar (KDFX), 113 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Bandera

When
September 17, 2:00 AM CST to 4:00 AM CST
Where
Bandera County, West Portion
Reported by
EMERGENCY MANAGER
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

Thunderstorms over western Bandera County, southern Real County, and northeastern Uvalde County produced general 2 to 3 inch totals over the area. Highest rain amounts in Bandera County were 6 inches in the Vanderpool area. The resulting flash flooding washed out sections of SH187. FM337 was also reported closed due to high water.

Flash Flood, Uvalde

When
September 17, 2:00 AM CST to 3:30 AM CST
Where
Uvalde County, Concan
Reported by
LAW ENFORCEMENT
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

Thunderstorms over western Bandera County, southern Real County, and northeastern Uvalde County produced general 2 to 3 inch totals over the area. Highest totals in Uvalde County were 4 inches just west of Utopia. Flash flooding developed quickly and closed FM2748 and FM1050 through the early hours of the morning.

Flash Flood, Real

When
September 17, 2:30 AM CST to 4:00 AM CST
Where
Real County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

Thunderstorms over western Bandera County, southern Real County, and northeastern Uvalde County produced general 2 to 3 inch totals over the area. Totals of 4 to 5 inches were reported from Leakey to near the Bandera County line. Flash flooding closed FM337 and FM2748 through the early morning hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533677, 5533678, 5533679.